Alert archive / New Mexico / Flash Flood Warnings in 2023

Flash Flood Warning 69, NWS Midland/Odessa, TX

October 2, 2023Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Oct 2, 2023, 5:37 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2023, 5:37 PM MDT (23:37 UTC)
Expired
Oct 2, 2023, 8:45 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 187 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WGUS54 KMAF 022337
FFWMAF
NMC015-030245-
/O.NEW.KMAF.FF.W.0069.231002T2337Z-231003T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
537 PM MDT Mon Oct 2 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  South Central Eddy County in southeastern New Mexico...

* Until 845 PM MDT.

* At 537 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain moving into Walnut Canyon from the south. The expected 
  rainfall rate is 2 to 3 inches in 1 hour. This will exacerbate 
  earlier flash flooding in the canyon.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Whites City and Carlsbad Caverns National Park.

This includes the following streams and drainages...
  Crooked Creek, Red Bluff Draw, Black River and Dark Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3222 10457 3222 10434 3211 10429 3211 10436
      3215 10438 3215 10457

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR

$$

James DeBerry
1 follow-up statement
648 
WGUS74 KMAF 030155
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
755 PM MDT Mon Oct 2 2023

NMC015-030245-
/O.CON.KMAF.FF.W.0069.000000T0000Z-231003T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eddy NM-
755 PM MDT Mon Oct 2 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT THIS 
EVENING FOR SOUTH CENTRAL EDDY COUNTY...

At 755 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain in Walnut Canyon. Between 2 and 3.5 inches of rain have fallen. 
Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Whites City and Carlsbad Caverns National Park.

This includes the following streams and drainages...
  Black River, Red Bluff Draw, Crooked Creek and Dark Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3222 10457 3222 10434 3211 10429 3211 10436
      3215 10438 3215 10457

FLASH FLOOD...RADAR INDICATED

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 1:30 PM MDT, 4 hours 7 minutes earlier.

Area forecast discussion, Oct 2, 1:30 PM MDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
230 PM CDT Mon Oct 2 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 226 PM CDT Mon Oct 2 2023

This short term AFD feels like it should be written for a spring
afternoon. Both today and tomorrow will be eventful weather days as
a large upper level trough approaches the Four Corners, maintaining
southwesterly winds aloft over our area. Ample moisture has moved in
the past several days with southerly surface flow in response to lee
surface troughing ahead of the aforementioned upper trough. With
sufficient moisture in the mid and lower levels, soundings show PW
values of > 1" for this afternoon across the western areas. These
areas are also the most favorable for shear and instability today
with the placement of the upper trough to our northwest, and
extensive shear (>40kts) and steep low-level lapse rates indicate
strong, damaging winds and large hail as the main threats with
storms today. The gradient tightens as a 250mb jet reaches Texas
with the approaching trough this afternoon, providing sufficient
lift for multiple rounds of storms to develop off of the mountains
and the Caprock, moving in a northeastward direction into the
Permian Basin and upper Trans Pecos. While instability will decrease
substantially after sunset, there will be lingering strong to severe
storms with the jet still in place, likely continuing into early
Tuesday morning. Storm motion and PW values indicate localized
flooding will be possible this evening and nighttime flooding is a
concern, especially for areas along and north of the Trans Pecos.

The severe threat shifts eastward and southward on Tuesday to
encompass all of the Permian Basin, Trans Pecos, and the Big Bend
Region. A dryline will sharpen Tuesday afternoon east of the TX/NM
line stretching down to the Stockton Plateau, and this will be the
main feature for convection to develop. A similar environment to
Monday will exist on Tuesday as well, as CAPE values ~ 2000 J/kg and
steep low-level lapse rates with favorable shear values will be
sufficient for a large hail and damaging wind threat. Similar to
Monday, a tornado or two won't be out of the question, but the
environment leans more towards the threats of large hail and
damaging winds. Things look to get started a bit later on Tuesday
with the assistance of peak heating, with initiation likely around
21z Tuesday afternoon. As storms develop along the dryline,
northeastward motion through the afternoon will bring the severe
risk to the lower Trans Pecos and parts of the Permian Basin. Storm
coverage may be slightly less on Tuesday compared to Monday, but
individual storms may be a bit stronger. Localized flooding will
also remain a threat with high PW values and possibly some slower
storm motions. Similar to today, expect strong to severe storms to
continue past sunset, although most should exit our region by
Tuesday evening.

Regarding temperatures, mid to upper 80s expected both today and
tomorrow, although cloud cover may keep us a bit cooler. Overnight
lows will be heavily dependent on if storms have moved out or not,
but expect temperatures to be mostly 60s to low 70s as winds remain
elevated overnight and cloud cover limits radiational cooling.

-Zuber

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 226 PM CDT Mon Oct 2 2023

Wednesday morning, an upper trough will extended from the upper
Midwest through Arizona, leaving West Texas and Southeast New Mexico
under southwest flow aloft.  This will be the last "warm" day in the
extended, w/highs topping out 4-6F above normal.  A dryline is
forecast to develop early near the western CWA border as a cold
front approaches from the north, putting the triple point in east
central New Mexico.  Best chances for convection look to be
Wednesday afternoon/night in the northeast as the front moves south,
and where deep-layer shear looks sufficient for a few severe cells.

The front will move through the CWA Thursday, ushering in the
coolest air this fall with highs bottoming out in the 60s most areas
Saturday.  NBM looks fine on high temps, but long-range models
suggest lows may be a bit too cool, and we'll stay above those.
Also, NBM, as is typical, looks too wet, especially Saturday onward
as ridging sets in.  Temps rebound Sunday?monday, but stay below
normal most locations.

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Mon Oct 2 2023

Conditions are improving as low clouds move out, with KHOB and
KMAF still at high end MVFR, likely clearing in the next hour or
so. TSRA will develop this afternoon across the region, highest
confidence for impact will be all terminals except KMAF, with
storms potentially continuing into the night and early Tuesday
morning. As storms move out, low clouds will return and most sites
will fall to MVFR or even IFR Tuesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               69  87  67  87 /  40  60  40  70
Carlsbad                 63  87  62  87 /  50  10  10  20
Dryden                   70  90  70  90 /  30  20  30  30
Fort Stockton            68  89  67  88 /  40  60  30  60
Guadalupe Pass           61  79  60  81 /  40  10  10  20
Hobbs                    64  84  64  83 /  70  20  20  50
Marfa                    60  85  61  85 /  30  20  20  40
Midland Intl Airport     69  86  69  86 /  50  50  30  70
Odessa                   70  86  70  87 /  50  50  30  60
Wink                     69  89  68  90 /  60  30  20  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...88
LONG TERM....44
AVIATION...88
Hazardous weather outlook, Oct 2, 10:24 AM MDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1124 AM CDT Mon Oct 2 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031630-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1124 AM CDT Mon Oct 2 2023 /1024 AM MDT Mon Oct 2 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a medium risk of severe storms this afternoon and evening,
mainly across Southeast New Mexico and adjacent parts of West Texas.
Any severe storms that do develop may be accompanied by large hail,
damaging winds, and an isolated tornado.  Heavy rainfall may also
result in flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a medium risk of severe storms late Tuesday afternoon and
early evening, mainly across West Texas.  Any severe storms that do
develop may be accompanied by large hail, damaging winds, and an
isolated tornado.  Heavy rainfall may also result in flash flooding.

There is a low risk of severe storms Wednesday afternoon and evening,
mainly across the Western Low Rolling Plains and Permian Basin. Any
severe storms that do develop may be accompanied by large hail and
damaging winds.  Heavy rainfall may also result in flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Local storm report, Oct 2, 3:40 PM MDT, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
440 PM CDT Mon Oct 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Flash Flood      Carlsbad                32.40N 104.24W
10/02/2023                   Eddy               NM   Emergency Mngr

            Loop Bypass Road on the west side of
            Carlsbad is closed due to flash flooding.

&&
Local storm report, Oct 2, 3:50 PM MDT, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
450 PM CDT Mon Oct 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     Tstm Wnd Gst     4 W Carlsbad North      32.45N 104.29W
10/02/2023  E60 MPH          Eddy               NM   Trained Spotter

            wind gusts at or above 60 mph.

&&
Local storm report, Oct 2, 4:42 PM MDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
542 PM CDT Mon Oct 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tstm Wnd Gst     21 W Bennett            32.05N 103.57W
10/02/2023  M68 MPH          Lea                NM   Mesonet

            Mesonet station FW9688 Jal.

&&
Local storm report, Oct 2, 4:45 PM MDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
545 PM CDT Mon Oct 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     Flash Flood      1 NW Carlsbad           32.41N 104.25W
10/02/2023                   Eddy               NM   Trained Spotter

            Car flooded on SH 524 on west side of
            Carlsbad.

&&
Special weather statement, Oct 2, 4:55 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
455 PM MDT Mon Oct 2 2023

NMZ028-033-034-022345-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
455 PM MDT Mon Oct 2 2023

...A STRONG THUNDERSTORM WILL IMPACT EASTERN EDDY AND SOUTHWESTERN
LEA COUNTIES THROUGH 545 PM MDT...

At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles northeast of Loving, or 26 miles east of Carlsbad, moving north
at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Maljamar and Halfway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern New Mexico.

&&

LAT...LON 3209 10386 3214 10408 3289 10384 3269 10333
TIME...MOT...LOC 2255Z 199DEG 29KT 3242 10378

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91
Local storm report, Oct 2, 5:26 PM MDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
626 PM CDT Mon Oct 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     Tstm Wnd Dmg     1 NE Lovington          32.96N 103.34W
10/02/2023                   Lea                NM   Emergency Mngr

            Single wide trailer fully collapsed. No
            injuries reported. Time estimated from
            radar.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 12:53 PM MDTSpecial Weather StatementMAFEddy52 min
Oct 2, 1:02 PM MDTSevere Thunderstorm Warning Considerable damage threatMAFEddy43 min
Oct 2, 1:33 PM MDTSevere Thunderstorm Warning Considerable damage threatMAFEddy42 min
Oct 2, 1:43 PM MDTSevere Thunderstorm WarningMAFEddy47 min
Oct 2, 2:13 PM MDTFlash Flood WarningMAFEddy3 hr
Oct 2, 2:16 PM MDTFlash Flood WarningMAFEddy3 hr
Oct 2, 2:18 PM MDTSevere Thunderstorm WarningMAFEddy42 min
Oct 2, 2:22 PM MDTSpecial Weather StatementMAFLea38 min
Oct 2, 2:28 PM MDTSevere Thunderstorm Warning Considerable damage threatMAFEddy, Lea47 min
Oct 2, 2:43 PM MDTSevere Thunderstorm Warning Considerable damage threatMAFEddy47 min
Oct 2, 2:48 PM MDTFlash Flood WarningMAFEddy3 hr
Oct 2, 3:11 PM MDTSevere Thunderstorm Warning Considerable damage threatMAFEddy, Lea49 min
Oct 2, 3:23 PM MDTSevere Thunderstorm WarningMAFEddy, Lea52 min
Oct 2, 3:26 PM MDTSevere Thunderstorm WarningMAFEddy49 min
Oct 2, 3:34 PM MDTSevere Thunderstorm Warning Destructive damage threatMAFLea56 min
Oct 2, 3:56 PM MDTTornado Warning Tornado observedMAFLea21 min
Oct 2, 3:59 PM MDTFlash Flood WarningMAFEddy, Lea3 hr
Oct 2, 3:59 PM MDTSevere Thunderstorm Warning Considerable damage threatMAFEddy, Lea61 min
Oct 2, 4:15 PM MDTSevere Thunderstorm WarningMAFEddy60 min
Oct 2, 4:28 PM MDTSevere Thunderstorm Warning Considerable damage threatMAFLea62 min
Oct 2, 4:55 PM MDTSpecial Weather StatementMAFLea50 min
Oct 2, 4:56 PM MDTSevere Thunderstorm Warning Considerable damage threatMAFLea43 min
Oct 2, 5:18 PM MDTSevere Thunderstorm Warning Considerable damage threatMAFLea27 min
Oct 2, 5:38 PM MDTSevere Thunderstorm WarningMAFEddy52 min
Oct 2, 5:42 PM MDTFlash Flood WarningMAFLea3 hr
Oct 2, 5:48 PM MDTSpecial Weather StatementMAFLea42 min

Nearby

Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.